California, 2002

Rip Currents in California, December 15 to 16, 2002

December 15 to 16, 2002 · NWS SGX · 2 events in 2 counties and zones

Surf breaking between 10 and 15 feet caused strong rip currents and about three feet of beach erosion along Orange and San Diego County Beaches. Lifeguards had to rescue several surfers from the rip currents.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
17
Property damage
$100,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Surf breaking between 10 and 15 feet caused strong rip currents and about three feet of beach erosion along Orange and San Diego County Beaches. Lifeguards had to rescue several surfers from the rip currents. Sand berms constructed to block wave runup, were overtopped and eroded during the high tides.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Dec 15, 2:00 PM PST, 1 hour earlier.

Area forecast discussion, Dec 15, 2:00 PM PST, 1 hour before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PST SUN DEC 15 2002

.SYNOPSIS...A FAIRLY STRONG WEATHER SYSTEM WILL MOVE INTO THE
NORTHERN AREAS ON MONDAY AND SPREAD RAIN SOUTH AND EAST OVER THE
AREA DURING THE AFTERNOON AND OVERNIGHT MONDAY NIGHT. THE SNOW LEVEL
WILL LOWER TO NEAR 5000 FEET OVER THE NORTHERN MOUNTAINS MONDAY
NIGHT AND DOWN TO NEAR 4500 ON TUESDAY. A WESTERLY FLOW ALOFT WILL
CONTINUE TO BRING WEATHER SYSTEMS  AND MORE RAIN INTO THE AREA INTO
THE WEEKEND WITH A BREAK IN THE WEATHER EXPECTED WEDNESDAY AND
THURSDAY. THE WINTER SOLSTICE WILL BE AT 514 PM PST SATURDAY
DECEMBER 21.

.DISCUSSION...IT IS INTERESTING TO NOTE...WITH THE SOLSTICE
OCCURRING NEXT SATURDAY...THAT FOR SAN DIEGO THE SUN HAS BEEN
SETTING LATER SINCE DECEMBER 8 AND WILL GAIN 11 MINUTES FROM THE
EARLIEST SUNSET BY THE END OF THE MONTH. HOWEVER...SUNRISE WILL
CONTINUE TO EDGE LATER UNTIL JANUARY 5...LOSING AN ADDITIONAL 8
MINUTES...AND IT WILL NOT BE UNTIL JANUARY 13 THAT SUN WILL BEGIN TO
RISE EARLIER EACH MORNING.

A BRIEF BREAK IN THE WEATHER ACTIVITY ALTHOUGH SATELLITE IMAGERY
STILL SHOWS A LOT OF CLOUDS THAT WILL MOVE THROUGH OVER THE NEXT 24
HOURS. THE NEXT SHORTWAVE IS MOVING EAST AND WILL BEGIN TO MOVE INTO
THE NORTHWEST PORTION OF THE CWA ON MONDAY THEN SLIDE SOUTHEAST
ACROSS THE AREA MONDAY AFTERNOON AND EVENING. BOTH 12Z ETA AND AVN
MODEL INDICATE PRECIPITATION REACHING THE SAN DIEGO AREA DURING THE
AFTERNOON ON MONDAY...PRIOR TO 00Z AND TIMING LOOKS REASONABLE. THIS
SHORTWAVE SHOULD BRING RAIN TO MOST OF THE CWA OVERNIGHT MONDAY
NIGHT WITH THE SNOW LEVEL LOWERING TO NEAR 5000 FEET OVER THE NORTH
AND ABOVE 6000 FEET OVER THE SAN DIEGO COUNTY MOUNTAINS BY TUESDAY
MORNING. RAINFALL AMOUNTS FROM THE FIRST SHORTWAVE SHOULD BE ABOUT A
HALF TO THREE QUARTERS OF AN INCH AT THE LOWER ELEVATIONS WITH ABOUT
AND INCH TO INCH AND A QUARTER EXPECTED IN THE MOUNTAINS. EXPECT THE
SNOW LEVEL TO LOWER FURTHER ON TUESDAY AS A SECOND SHORTWAVE MOVES
INTO THE AREA. THIS WILL CONTINUE THE PRECIPITAITON INTO TUESDAY
NIGHT WITH AN ADDITIONAL QUARTER INCH POSSIBLE LOWER ELEVATIONS AND
UP TO A HALF INCH IN THE MOUNTAINS. SNOW AMOUNTS SHOULD BE AROUND
3...POSSIBLY 4 INCHES IN THE MOUNTAINS WITH THESE TWO SYSTEMS.
BREEZY TO WINDY CONDITIONS WITH WINDS CLOSE TO WAD LEVELS MONDAY
NIGHT INTO TUESDAY AS WELL.

ACTIVITY SHOULD DIMINISH ON WEDNESDAY AS THE SHORTWAVE MOVES TO THE
EAST AND A MINOR SHORTWAVE RIDGE MOVES INTO THE AREA.
HOWEVER...ANOTHER SHORTWAVE TROUGH WILL REACH THE COAST BY FRIDAY
BRINGING MORE RAIN TO THE AREA INTO SATURDAY. FOR NOW...WILL KEEP
WORDING INTO THE CHANCE CATEGORY WITH THIS THIRD SHORTWAVE AS SOME
DIFFERENCES IN STRENGTH IS INDICATED BY THE MEDIUM RANGE MODELS.

THE SERIES OF SHORTWAVES HAVE PICKED UP THE WEST SWELL INTO THE
COAST SO A HIGH SURF ADVISORY IS IN EFFECT THROUGH WEDNESDAY. SEE
LAXMWSSGX FOR DETAILS.

.SAN...SPECIAL WEATHER STATEMENT...LAXSPSSGX.
       HIGH SURF ADVISORY...LAXMWSSGX.
       SMALL CRAFT ADVISORY...LAXCWFSGX

HORTON
Hazardous weather outlook, Dec 15, 6:00 AM PST, 9 hours before
CAZ042-043-048-050-055>058-060>062-161400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PST SUN DEC 15 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY THROUGH TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

POTENTIAL FOR HEAVY RAINFALL LATE MONDAY THROUGH TUESDAY AND AGAIN
FRIDAY THROUGH SATURDAY...
FOR SAN BERNARDINO COUNTY MOUNTAINS...
RIVERSIDE COUNTY MOUNTAINS...
SANTA ANA MOUNTAINS AND FOOTHILLS...
SAN DIEGO COUNTY MOUNTAINS...

HIGH SURF WITH SURF EXCEEDING 7 FEET...
TODAY THROUGH TUESDAY...
FOR ORANGE COUNTY COASTAL AREAS...
SAN DIEGO COUNTY COASTAL AREAS.

WHITLOW

In the hours before

Special weather statement, Dec 15, 2:00 PM PST, 1 hour before
CAZ042-043-048-050-055>058-060>062-161200-

SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PST SUN DEC 15 2002

...A SERIES OF PACIFIC STORMS WILL AFFECT THE AREA MOST OF THIS
WEEK...

A SERIES OF PACIFIC STORMS WILL BRING RAIN ACROSS MUCH OF THE
REGION...SNOW TO THE HIGHER ELEVATIONS...STRONG GUSTY WINDS...COLDER
WEATHER...AND HIGH SURF TO THE BEACHES.

A FAIRLY STRONG WEATHER SYSTEM WILL SPREAD RAIN OVER THE AREA MONDAY
AFTERNOON THROUGH MONDAY NIGHT WITH ANOTHER SYSTEM ON TUESDAY
THROUGH EARLY WEDNESDAY. THERE WILL BE A BREAK WEDNESDAY AFTERNOON
THROUGH THURSDAY. THEN A DEEP COLD TROUGH IS FORECAST TO SLIDE DOWN
THE COAST AND MOVE INTO SOUTHERN CALIFORNIA FRIDAY THROUGH
SATURDAY...BRINGING ANOTHER ROUND OF SIGNIFICANT PRECIPITATION.

RAINFALL TOTALS FROM MONDAY AFTERNOON THROUGH TUESDAY NIGHT COULD BE
.5 TO ONE INCH IN THE COASTAL AREAS TO 1 TO 1.5 INCHES IN THE
MOUNTAINS WITH SIMILAR AMOUNTS FOR THE SYSTEM ON FRIDAY AND
SATURDAY. SNOW AMOUNTS OF A FOOT OR MORE ABOVE 6000 FEET ARE ALSO
POSSIBLE.

HIGH SURF WILL DEVELOP ALONG THE COASTS OF ORANGE AND SAN DIEGO
COUNTIES THROUGH TUESDAY. SURF IS EXPECTED TO BE 6 TO 12 FEET WITH
SETS TO 15.

HORTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 rip current. Local standard time, as filed.

Rip Current, Orange

When
December 15, 3:00 PM PST to December 16, 6:00 PM PST
Where
Orange County, Huntington Beach
Injuries
5 direct, 0 indirect
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
33.677, -117.776 (the zone’s center; the record gives no point)

Rip Current, San Diego

When
December 15, 3:00 PM PST to December 16, 6:00 PM PST
Where
San Diego County, San Onofre
Injuries
12 direct, 0 indirect
Property damage
$80,000
Reported by
NEWSPAPER
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2002Every state in 2002This day in weather historyWarnings in California, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5321896, 5321897.